MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/01/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On 02 july 2025, the customer reported the following: ¿poor processing, issue for about 2-3 days grossly contaminated bottles in both peloris 3 (b)(6), reagents have not recently been changed (i.E.85% reagent, higher and lower concentrations unaffected).Potentially faulty rotary valve o rings?¿ the customer provided the following additional information: ¿¿the bottle of alcohol is contaminated with an unknown reagent that is not xylene as it was reported earlier.¿ on 03 july 2025, the customer informed the leica field application specialist, core histology that ¿one case undiagnosable on immunohistochemistry stains¿.Re-biopsy recommended for this lymph node biopsy case.¿ on (b)(6) 2025, the assigned leica field application specialist, core histology (fas) visited the customer site to assess the operation and function of the instrument and documented the following: ¿cassettes added during the protocol.Bottles removed while protocol was running.Density meter locked bottle.Customer makes their own dilutions of 70,85,95.They change the reagents to reflect the following: bottles 5 and 6 at 85% and 7 and 8 at 95%.[third party] performed pm on instrument¿¿ the fas documented that the affected patient tissue samples were derived from one (1) ¿[name] 1 hour needle biopsy protocol¿ executed in retort b comprising 133 cassettes, which started at 01:15 on (b)(6) 2025 and completed at 02:59.The affected patient tissue type(s) and size(s) were documented as ¿gi biopsies (majority), cervical biopsies, prostate core biopsies, lymph node biopsy¿ and ¿less than 1.0x1.5x1.0 cm¿, respectively.The affected patient tissue artefact was described as ¿tissue not dehydrated.It is popping out of the paraffin at microtomy and then when filed it continues to separate from the paraffin¿ and the affected tissue samples were not re-processed.The fas observed ¿all bottles and retorts are very clean¿when the customer was checking for xylene contamination, they added water to the contents of all alcohols.When water was added to bottle 8, the solution fizzed and bubbled for upwards of 4 hours.This prompted them to check the ph of all reagents all bottles ph reading of 6.5 except bottle 3 had a ph of 7¿bottle 8 had a ph of between 5.5 and 6, significantly lower than expected.¿ the fas measured the reagent concentration in bottles 3-10 inclusive using a hydrometer and recorded both the measured reagent concentration and that calculated by the instrument software algorithm.The variance between the measured and calculated reagent concentration was found to be within the acceptable limits of +/-5% for all bottles except bottle 3.Bottle 10 had a measured concentration of 55% and a software concentration of 63%.On 23 july 2025, the assigned leica field service engineer (fse) visited the customer site and documented that a full preventative maintenance service was completed on the instrument and the instrument was functioning as designed.
 
Additional Manufacturer Narrative
Investigation of this complaint found the instrument functioned as designed during execution of the ¿[name] 1hr needle biopsy¿ protocol comprising 133 cassettes which started in report b at 10:56 on (b)(6) 2025 and completed successfully at 02:59 on 01 july 2025, from which sub-optimal processing was reported by the customer.Information provided by the fas indicates ¿when the customer was checking for xylene contamination, they added water to the contents of all alcohols.When water was added to bottle 8, the solution fizzed and bubbled for upwards of 4 hours.¿ this finding indicates the contents of bottle 8 were contaminated with an unknown substance.The most likely root cause for the ¿poor processing¿ reported by the customer was determined to be the use of an unknown reagent during tissue processing.The consequences of using an unknown reagent in place of ethanol for the dehydrating steps of a protocol are re-introduction of water into the tissue which cannot be displaced in subsequent processing steps; and contamination of reagents used in the subsequent processing steps, ultimately resulting in sub-optimal processing of patient tissue samples.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley
victoria 00000-0314
AS   0000003149
92117271
MDR Report Key22656034
Report Number8020030-2025-00064
Device Sequence Number12866055
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)220727
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2025
Initial Report FDA Received Date07/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/27/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient SexMale